The National Police of Ukraine are investigating the circumstances surrounding the deaths of 22 service personnel. Investigators have uncovered schemes in which criminals struck up contact with soldiers via Telegram and may have poisoned them with methadone and other dangerous substances.
This was reported by the head of the National Police, Maksym Tsutskiridze.
According to him, suspects have already been identified in cases involving 12 of the deaths. The causes and circumstances of the other deaths are still being established.
The perpetrators made contact with soldiers via Telegram, gained their trust, maintained personal communication, and later suggested meeting up, handed over gifts or sent parcels. In some cases, methadone was added to drinks, and dangerous substances were sent by post.
They also exploited long-standing acquaintances. In one case, a person who had been regularly communicating with a soldier via video link for a long time acted on instructions from a handler.
The National Police are urging service personnel to watch for signs of potential danger:
- asking questions about place of service and whereabouts;
- requests or demands to keep the communication secret;
- persistent invitations to meet one-on-one;
- unexpected gifts or parcels, especially from people you barely know;
- offers to consume drinks, medicines or other substances of unknown origin.
If a contact arouses suspicion, law enforcement advise against agreeing to meet and against continuing the conversation “to check”. It is worth saving the messages, account details and phone number, and reporting the suspicious contact to the police on 102.
The National Police stress that such contacts should be checked by law enforcement, and urge people to share the information among service personnel and their families.